Louisiana, 2011

Hail and Lightning Strike in Louisiana, June 7, 2011

June 7, 2011 · NWS LIX · 4 events in 4 counties and zones

A weak upper trough combined with a highly unstable airmass to produce isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A weak upper trough combined with a highly unstable airmass to produce isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 7, 11:40 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 7, 11:40 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1240 PM CDT TUE JUN 7 2011

.AVIATION...
...18Z TAF ISSUANCE...
VFR CONDITIONS IS ON TAP FOR MOST OF THE DAY. ISOLATED TO
SCATTERED SHRA/TSRA WITH TEMPO RESTRICTED VSBYS/CIGS WILL DEVELOP
FROM MAINLY AROUND 20Z TUESDAY THROUGH 00Z WEDNESDAY. THE HIGHEST
PROBABILITIES EXPECTED FROM KMCB- KHDC TO KASD TO KGPT. MVFR
CONDITION LIKELY AGAIN WITH MIST RESTRICTED VISIBILITY AT EACH
SITE 09Z WED THROUGH 13Z WED.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 7, 10:55 AM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1155 AM CDT TUE JUN 7 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-081200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1155 AM CDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED...BUT A FEW THUNDERSTORMS WILL HAVE
THE POTENTIAL TO PRODUCE SMALL HAIL AND STRONG WIND GUSTS. THESE
WINDS COULD DOWN SMALL TREE LIMBS AND BLOW AROUND UNSECURED
OBJECTS LIKE TRASH CANS AND LAWN FURNITURE.

AN OZONE ACTION DAY IS IN EFFECT FOR THE BATON ROUGE AREA THROUGH
MIDNIGHT TONIGHT.

FLOOD WARNINGS WILL REMAIN IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON WEDNESDAY.
THESE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS...BUT COULD
PRODUCE STRONG GUSTY WINDS...SMALL HAIL...AND FREQUENT LIGHTNING.

FLOOD WARNINGS WILL REMAIN IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...ANY REPORTS OF
SEVERE WEATHER THIS AFTERNOON OR WEDNESDAY SHOULD BE RELAYED TO
THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 7, 1:15 PM CST, 21 minutes before
LAZ061-062-072015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
215 PM CDT TUE JUN 7 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING ORLEANS
PARISH...JEFFERSON PARISH...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR NEW ORLEANS...OR ABOUT OVER NEW
ORLEANS...MOVING NORTHWEST AT 5 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...NEW ORLEANS...BRIDGE CITY...HARAHAN...LAKEFRONT AIRPORT...
METAIRIE...KENNER AND NEW ORLEANS ARMSTRONG AIRPORT

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning. Local standard time, as filed.

Hail, Orleans

When
June 7, 1:36 PM CST
Where
Orleans County, 2.08 mi SSE of Gentilly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.991, -90.021

Nickel to quarter size hail was reported near the Industrial Canal and Mississippi River Gulf Outlet area.

Hail, Washington

When
June 7, 3:50 PM CST
Where
Washington County, 2.06 mi N of Franklinton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.880, -90.152

Quarter size hail was reported just north of Franklinton.

Hail, Livingston

When
June 7, 6:44 PM CST
Where
Livingston County, 4 mi SE of Denham Spgs
Measured
1 in hail
Reported by
Public
Coordinates
30.439, -90.903

Quarter size hail was reported 4 miles southeast of Denham Springs.

Lightning, East Baton Rouge

When
June 7, 9:39 PM CST
Where
East Baton Rouge County, 0.7 mi SE of Kleinpeter
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.343, -91.011

Lightning struck a house on Garden Lake Court in Baton Rouge, which started a fire in the attic. Two residents were home, but no injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310582, 310581, 310585, 310586.